Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 28, 2021Mineral County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 28, 2021, 2:08 PM MDT for Mineral County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 2:08 PM MDT (20:08 UTC)
Expired
Jul 28, 2021, 3:00 PM MDT
In force
52 min
Issued by
NWS Pueblo, CO

County Mineral County, CO

The radar

The Grand Junction radar (KGJX), 187 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 68 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
68 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1671 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

659 
WWUS85 KPUB 282008
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
208 PM MDT Wed Jul 28 2021
 
COZ066>068-282100-
La Garita Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
208 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...
SOUTHWESTERN SAGUACHE AND NORTHEASTERN MINERAL COUNTIES UNTIL 300 PM
MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wagon Wheel Gap, or 52 miles south of Gunnison, moving northwest at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wagon Wheel Gap and Creede. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3779 10668 3770 10679 3780 10699 3795 10682
TIME...MOT...LOC 2007Z 127DEG 11KT 3779 10678 

$$

Rodriguez

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 28, 11:40 AM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 28, 11:40 AM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1140 AM MDT Wed Jul 28 2021

.SHORT TERM...(Today and tonight)
Issued at 422 AM MDT Wed Jul 28 2021

...Hot on the plains with isolated storms mainly CONTDVD...

Currently...

At 3 AM, quite a few mid level clouds were noted over the southwest
mountains, with more patchy cloudiness noted over parts of the
Sangres, San Luis Valley (SLV) and parts of the plains from roughly
Pueblo down to Walsenburg. Over the remainder of the region skies
were clear. Temps at this hour were generally in the 70s over the
lower elevations of the Plains while the ridges (Raton and Palmer)
were in the 50s. The SLV were in the 50s while the mtns were
generally in the 50s.

On the larger scale, the monsoon plume was mainly relegated along
and to the west of the CONTDVD. Noticeably dry air was noted from
the southern mtns and eastward over the plains; this is especially
true in the mid and lower level water vapor channels.

Today...

The plains are expected to remain dry with very warm temps. With the
mid level ridge overhead and very dry air noted over the plains,
temps will likely reach into the upper 90s to lower 100s along the
Ark Rvr from Pueblo to the KS border. Ridges will be in the mid 90s.
Only isolated storms will be possible over the southern mtns and
SLV. The best chance of showers and storms will be over the CONTDVD,
especially over the San Juans. Some locally heavy rain cant be ruled
out over the San Juans. Threat of burn scar flooding is not
anticipated today.

Tonight...

Fair and warm conditions are anticipated. Lows will be in the 60s to
around 70F plains, with 40s and 50s in the valleys and mtns. Any
lingering showers over the CONTDVD should end by mid evening.
\/Hodanish

.LONG TERM...(Thursday through Tuesday)
Issued at 422 AM MDT Wed Jul 28 2021

...Cooler and Unsettled Weather for the Weekend and Beyond...

Thursday-Friday...The center of upper high remains progged to drift
south and east of the Rockies into the central and southern High
Plains through the end of the work week, as eastern Pacific energy
tops the ridge axis across the Intermountain West and continues to
dig across the Northern Rockies and into the Upper Midwest. Latest
models continue to indicate the bulk of the monsoonal moisture plume
to be west of the area Thursday and Friday, as weak east to southeast
mid level flow on Thursday becomes more southerly through the day
Friday. This will continue to keep the best coverage of afternoon
showers and thunderstorms west of the ContDvd, with generally
isolated to scattered higher based storms expected over and near
the higher terrain both days. The latest run of the NAM, however,
is a tad faster with short wave energy translating down the back
side of the ridge across the Northern Rockies on Friday, with its
associated cold front aiding in convection firing across and north
of the Pikes Peak region late Friday afternoon and evening. The
latest NAM is currently an outlier solution, and have stayed with
current NBM pops, though will need to continue to monitor models
for this potentially faster solution. Temperatures both Thursday
and Friday will continue to be at or above seasonal levels with
highs in the 90s to around the century mark across the plains, and
in the 70s and 80s across the higher terrain, save for 50s and
60s at the peaks.

Saturday-Sunday...Models continue to indicate upper level ridging
building back across the southern Rockies and into the Desert
Southwest through the weekend, with monsoonal moisture moving back
across the region within more west to southwest flow aloft. The
increased available moisture, along with a cold front expected to
move across the eastern plains on Saturday, will lead to more
widespread showers and storms across the area this weekend. Weak
steering flow will also lead to slow moving storms with an
increasing potential for flash flooding expected this weekend.
Temperatures on Saturday to be dependent on timing of the front,
though highs on Sunday look to be some 10 to 15 degrees below
seasonal levels, coolest across the plains.

Monday-Tuesday...Upper level ridging progged to build north into the
Great Basin which looks to keep generally cool and unsettled weather
in place across the region into early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1137 AM MDT Wed Jul 28 2021

VFR and dry conditions expected across the TAF sites this period.
Some isolated showers possible around ALS this afternoon, but with
limited coverage, duration, and impacts, have kept the forecast
dry at this time.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 28, 11:43 AM MDT, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1143 AM MDT Wed Jul 28 2021

COZ058>089-093>099-291745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1143 AM MDT Wed Jul 28 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the southern mountains
this afternoon. Scattered thunderstorms will be possible along
Continental Divide. The primary threat will be cloud to ground
lightning. Over the San Juans, locally heavy rain could occur with
one or two of the storms.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be enough residual moisture to support isolated to
scattered afternoon and evening thunderstorms both Thursday
and Friday, with the best coverage of storms expected across
the higher terrain along and west of the Continental Divide.

An uptick in storm coverage and rain intensity remains in the
offing for Saturday, Sunday, and into early next week, as
monsoonal moisture works back into the region. This will lead
to an increasing potential of flash flooding across the region
into early next week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ

In the hours before

Special weather statement, Jul 28, 2:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
208 PM MDT Wed Jul 28 2021

COZ066>068-282100-
La Garita Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
208 PM MDT Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RIO GRANDE...
SOUTHWESTERN SAGUACHE AND NORTHEASTERN MINERAL COUNTIES UNTIL 300 PM
MDT...

At 207 PM MDT, Doppler radar was tracking a strong thunderstorm over
Wagon Wheel Gap, or 52 miles south of Gunnison, moving northwest at
15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wagon Wheel Gap and Creede.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3779 10668 3770 10679 3780 10699 3795 10682
TIME...MOT...LOC 2007Z 127DEG 11KT 3779 10678

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 2:25 PM MDTSpecial Weather StatementPUBMineral50 min
Jul 28, 3:48 PM MDTSpecial Weather StatementPUBRio Grande57 min
Jul 28, 4:07 PM MDTSpecial Weather StatementPUBCostilla, Huerfano53 min
Jul 28, 4:58 PM MDTSpecial Weather StatementPUBCostilla62 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.